Flood, Southern Erie
- When
- September 8, 7:30 PM EST to September 9, 1:30 AM EST
- Where
- Southern Erie forecast zone
- Property damage
- $400,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Two to four inches of rain fell on Erie County on September 8th through the early morning hours of the 9th. This rain was associated with the remnants of Tropical Storm Frances.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Two to four inches of rain fell on Erie County on September 8th through the early morning hours of the 9th. This rain was associated with the remnants of Tropical Storm Frances. Runoff from the rain caused lowland flooding to begin during the evening hours. This flooding gradually worsened as the evening progressed. Reports of street and basement flooding were common, especially in the southern portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 8, 2:20 PM EST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 320 PM EDT WED SEP 8 2004 .SHORT TERM (THIS EVENING THROUGH SAT NIGHT)... MAIN CONCERN IS OBVIOUSLY THE HVY RAINFALL FROM THE REMNANTS OF FRANCES. VERY STRONG DEFORMATION ZONE AND STRONG UPR DVRG ASSOCIATED WITH A STRONG 250MB JET...COMBINED WITH WITH A TROPICAL CONNECTION CURRENTLY WL KEEP A HVY RAIN THREAT OVER THE EASTERN 1/2 OF THE FORECAST AREA TONIGHT. RADAR EVEN SHOWS SOME WEAK LAKE ENHANCEMENT IN THE NE FLOW OVER LORAIN AND HURON/ERIE COUNTIES THIS AFTN...AND THIS IS CONFIRMED BY THE ETA. QUITE A PCPN GRADIENT ACROSS THE FORECAST AREA WITH PWAT VALUES AROUND 1.4 INCHES NR TOL AND OVER 2 INCHES IN ERI...THERE WILL BE QUITE A TIGHT PCPN GRADIENT ACROSS THE CWFA...FROM LESS THAN 0.10 INCH AT TOL TO 2-4 INCHES OVER THE EASTERN FORECAST AREA. CLE AREA WILL BE RIGHT ALONG THE GRADIENT TONIGHT...BUT WILL LIKELY SEE ANOTHER INCH OR SO OF PCPN THIS OVERNIGHT WITH THE BANDS ROTATING THRU AND CONTINUED STRONG UPR DVRG. WL THEREFORE KEEP ALL FLOOD WATCHES IN PLACE AS HEAVIEST PCPN YET TO COME ESPECIALLY FOR YNG/ERI/GKJ. AREAS JUST SOUTH OF THE FORECAST AREA IN SE AND E-CENTRAL OHIO RECEIVED 2-5 INCHES OF RAIN OVER THE PAST 18 HOURS...AND IT WOULD NOT BE SURPRISING IF THE EASTERN FORECAST AREA SEES SIMILAR AMTS TONIGHT. THOUGHT ABOUT ADDING ERIE OH/CRAWFORD OH/HURON AND MARION COUNTIES TO WATCH DUE TO RAIN THIS AFTN...BUT THIS AREA WILL BE THE FIRST TO SEE RAIN EXIT OVERNIGHT AND RADAR TRENDS FROM ERIE OH/HURON SHOW SOME DRYING SO HAVE DECIDED TO LEAVE THEM OUT. ALTHOUGH THE UPR DYNAMICS FROM THE JET IN ONTARIO/QUEBEC WL BE MOVING OUT AFTER 06Z...THERE WILL LIKELY BE VERY HVY RAIN THROUGH 4AM FOR MUCH OF NE OH/NW PA. WL REMOVE ALL THUNDER WITH PCPN BEING MORE STRATIFORM THAN CONVECTIVE. RAIN WL RAPIDLY END FROM WEST TO EAST DURING THE DAY AS THE LOW RAPIDLY MOVES EAST. HIGH PRES BUILDS INTO THE AREA BY 12Z FRIDAY WITH CLEARING SKIES BY FRI MORNING. WITH THE CLEAR SKIES AND LIGHT WINDS WL INCLUDE SOME PATCHY FOG OVERNIGHT. DRY THRU SATURDAY...ALTHOUGH WITH SHORT WAVE TROUGH MOVING INTO THE CENTRAL LAKES WILL CAUSE SMALL CHC POPS LATE SAT NIGHT OVER THE NRN ZONES. TEMPS GENERALLY AROUND 70 AGAIN TMRW...WARMING TO THE MID-UPR 70S BY SAT. && .LONG TERM (SUN THRU WED) MDLS ARE IN AGREEMENT OF A COLD FROPA SAT NIGHT/SUN WITH COOLER AIR MOVING INTO THE LOWER LAKES FOR THE BEGINNING OF THE WEEK. OTHER THAN A SMALL CHANCE FOR PCPN SAT NIGHT/SUN...THE REMAINDER OF THE EXTENDED SHOULD BE DRY. HIGHS ON SUNDAY WILL COOL BACK TO AROUND 70 SUNDAY AND MONDAY AS THE GFS SHOWS 850MB TEMPS LOWERING TO 6-9C...THEN SLOWLY MODERATE TO NR OR ABV NORMAL BY WED AS HEIGHTS BUILD ACROSS THE REGION. && .AVIATION (18Z-18Z)... MDT AND HVY RN ASSOCD WI THE REMNANTS OF FRANCES MOVG NWRD INTO THE OH VLY AND NW PA EXCEPT FOR NW OH. STG HI PRES RDG OVR THE MIDWEST CONT TO ERODE THE WWRD MOVG CLDS AND RN BANDS. CIGS AND VSBYS TO RMN IN THE IFR CAT FOR MUCH OF THE FCST PD. WNDS TO ALSO INCRS FROM THE NE-N AS THE CENTER OF THE STORM MOVS INTO WRN PA OVRNGT. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH E OF A KLPR-KMFD THRU 4 PM THU. ...GALE WARNING LAKE ERIE... PA...FLOOD WATCH THRU 4 PM THU. SHORT TERM...MRD LONG TERM...MRD AVIATION...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 553 AM EDT WED SEP 8 2004 OHZ010>014-020>023-029>033-037-038-047-089-PAZ001>003-090951- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CUYAHOGA OH-GEAUGA OH-HOLMES OH-KNOX OH-LAKE OH-LORAIN OH- MAHONING OH-MEDINA OH-MORROW OH-NORTHERN ERIE PA-PORTAGE OH- RICHLAND OH-SOUTHERN ERIE PA-STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...CANTON... CHARDON...CLEVELAND...ELYRIA...ERIE...JEFFERSON...LORAIN... MANSFIELD...MEADVILLE...MEDINA...MILLERSBURG...MOUNT GILEAD... MOUNT VERNON...PAINESVILLE...RAVENNA...WARREN... WOOSTER AND YOUNGSTOWN 553 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. RAINFALL AMOUNTS MAY BE IN EXCESS OF 3 INCHES AT SOME LOCATIONS AND SOME FLOODING OF ROADS AND STREAMS MAY OCCUR. WINDS WILL BE GUSTY ESPECIALLY ALONG THE LAKE ERIE LAKESHORE. GUSTS COULD BE AS HIGH AS 40 MPH. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT FOR THURSDAY. THE RAIN FROM THE REMNANTS OF FRANCES WILL BE TAPERING OFF...HOWEVER...THE THREAT OF FLOODING WILL CONTINUE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. OHZ003-006>009-017>019-027-028-036-090951- CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LUCAS OH-MARION OH-OTTAWA OH- SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...BOWLING GREEN...BUCYRUS...FINDLAY... FOSTORIA...FREMONT...MARION...NORWALK...PORT CLINTON...SANDUSKY... TIFFIN...TOLEDO AND UPPER SANDUSKY 553 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423413, 5423414.